Alert archive / Nevada / Flash Flood Warnings in 2022

Flash Flood Warning 7, NWS Elko, NV

August 10, 2022Lander County, Nevada

NWS Elko, NV issued this flash flood warning at Aug 10, 2022, 2:13 PM PDT for Lander County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2022, 2:13 PM PDT (21:13 UTC)
Expired
Aug 10, 2022, 4:57 PM PDT
In force
3 hr
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
None

County Lander County, NV

The radar

The Elko radar (KLRX), 45 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2022-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2022-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1376 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

073 
WGUS55 KLKN 102113
FFWLKN
NVC015-110015-
/O.NEW.KLKN.FF.W.0007.220810T2113Z-220811T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Elko NV
213 PM PDT Wed Aug 10 2022

The National Weather Service in Elko has issued a

* Flash Flood Warning for...
  East Central Lander County in north central Nevada...

* Until 515 PM PDT.

* At 213 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by nearly stationary
           thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of East Central Lander County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4035 11671 4001 11690 4011 11713 4056 11676
      4055 11660 4041 11667

FLASH FLOOD...RADAR INDICATED

$$

90
1 follow-up statement
522 
WGUS75 KLKN 102357
FFSLKN

Flash Flood Statement
National Weather Service Elko NV
457 PM PDT Wed Aug 10 2022

NVC015-110007-
/O.CAN.KLKN.FF.W.0007.000000T0000Z-220811T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lander NV-
457 PM PDT Wed Aug 10 2022

...FLASH FLOOD WARNING IS CANCELLED FOR EAST CENTRAL LANDER COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1100 PM PDT Wednesday for 
portions of eastern Nevada, north central Nevada, northeast Nevada 
and south central Nevada.

LAT...LON 4035 11671 4001 11690 4011 11713 4056 11676
      4055 11660 4041 11667

$$

90

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 12:59 PM PDT, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 10, 12:59 PM PDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Elko NV
1259 PM PDT Wed Aug 10 2022

.SYNOPSIS...Monsoon moisture continues across most of the silver
state to the weekend causing wet showers and thunderstorms. The
moisture today is extremely high with flash flooding remaining a
threat. The exception is NW NV including Humboldt county which is
on the periphery of the monsoon and shouldn't see much activity.

&&

.SHORT TERM...Today through Friday.

A plume of exceptionally deep monsoonal moisture resides across
eastern NV today causing continued showers and thunderstorms.
Increasing instability through the day will see the thunderstorms
activity start in earnest around noon and then ramp up through the
afternoon. Heavy rainfall is expected which can lead to flash
flooding, see the hydrology for further details. The overall
dynamics are such that stronger storms are possible which can
produce both hail and strong outflow winds. The monsoon will
continue for both Thursday and Friday but will have both less
moisture and instability except for White Pine county. For all
areas but White Pine county this means less showers and
thunderstorms and less heavy rainfall both of which will be
confined further eastward in NV. While the chance of heavy is
lower it is not gone so flooding will still remain a threat. With
the weaker instability and forcing the chance for stronger
thunderstorms will be diminished but not zero. White Pine should
see similar activity Thursday as to today with flooding and
stronger storms remaining a threat. Temperatures will be on the
rise, however highs will stay in the 80s and 90s and lows in the
50s and 60s.

.LONG TERM...Friday night through next Wednesday

The summer ridge looks to continue to be positioned in such a way
as to keep streaming subtropical moisture into Nevada through at
least the weekend. PWATs do calm down from the very high
anomalous values of the past couple of weeks though. They look
high enough, though, to initiate mainly wet storms in very
eastern Nevada, but elsewhere a wet/dry mix looks to be on tap.

Starting next week, there are indications that the ridge will
begin moving westward some, possibly with its axis over Nevada by
Tuesday. There still looks like there will be enough moisture for
afternoon convection, however, more towards the drier variety.
However, model/ensemble forecast temperatures do not appear to
increase as would be expected with high pressure over the state,
so confidence is not high at this time for this scenario.

For now, highs were kept to remain a bit below normal, in the
80's to lower 90's, except for Humboldt County which will reach
into the lower to middle 90's each day. Lows will be in the 50's
to lower 60's. Winds will stay seasonally on the lighter side
outside of convection.

&&

.AVIATION...Showers and thunderstorms are expected today across
the region except for KTPH, which looks to be dry with southerly
winds gusting to around 25 kts. All remaining sites could see
rain, lightning, and gusty outflow winds to around 45kts. Moderate
to heavy rain is expected with the stronger storms bringing
possible tempo MVFR VIS. Best chance for this occurring is at
KEKO, KELY, and KBAM. Convection will be decreasing with the
sunset.

&&

.FIRE WEATHER...Monsoon moisture is present across the silver
state causing high humidity, showers, and thunderstorms. This
coupled with previous rainfall will dampen the fire weather
threat for the next few days for most zones. Heavy rainfall and
flash flooding is possible today across eastern Nevada including
the Wildcat, Goshute, and Becky Peak burn scars. Fire weather
zones 437 and 424 will be on the edge of the moisture and will dry
out through the weekend.

&&

.HYDROLOGY...An abnormally strong monsoon moisture plume will
continue to allow for the development of showers and thunderstorms
across much of central and eastern Nevada today. Atmospheric
moisture remains very high today with precipitable water values
of 1" to 1.25" or greater. For context this places the moisture
near or even exceeding record levels. Overall instability will
remain sufficient for afternoon thunderstorms capable of heavy
rain that can lead to flash flooding. The monsoon will continue
for Thursday for pretty much the same area, however the amount of
moisture will be less for all areas but White Pine county. This
confines most of the flood threat to White Pine county, but other
areas could still see some flooding just not near as likely as
today.

The amount of rain needed to cause flooding will be lower in
areas of high runoff such as canyons, rocky areas, burn scars, and
areas which have received recent heavy rainfall. Flash flooding
in creek beds or normally dry arroyos can occur far from the
source as water flows downstream. If flooding is encountered TURN
AROUND AND DON'T DROWN. Flood waters can easily destroy roads and
sweep away both people and vehicles. Flood waters can hide
dangerous debris such a logs and boulders. Report flooding to
local police or fire when it is safe to do so. Flood Watches
remain in effect for northeastern Nye, Lander, Eureka, White Pine
and Elko counties through this evening.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 11 PM PDT this evening for Northeastern Nye
County-Northern Elko County-Northern Lander County and Northern
Eureka County-Ruby Mountains and East Humboldt Range-South
Central Elko County-Southeastern Elko County-Southern Lander
County and Southern Eureka County-Southwest Elko County-White
Pine County.

Flood Watch from Thursday morning through Thursday evening for
White Pine County.

&&

99/90/90/99

In the hours before

Special weather statement, Aug 10, 1:41 PM PDT, 32 minutes before
Special Weather Statement
National Weather Service Elko NV
141 PM PDT Wed Aug 10 2022

NVZ037-102115-
Southern Lander County and Southern Eureka County NV-
141 PM PDT Wed Aug 10 2022

...Strong thunderstorms will impact portions of southwestern Eureka
County through 215 PM PDT...

At 140 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southwest of Garden Pass to 10 miles
west of Eureka Airport to 13 miles west of Eureka to 14 miles west of
Pinto Summit. Movement was east at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Heavy rainfall along with gusty winds could knock down tree
         limbs and blow around unsecured objects. Minor damage to
         outdoor objects is possible.

Locations impacted include...
Garden Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3984 11617 3964 11601 3958 11600 3949 11599
      3940 11628 3951 11631 3956 11634 3972 11645
TIME...MOT...LOC 2040Z 254DEG 10KT 3970 11627 3960 11620 3955 11620
3944 11620

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

98
Special weather statement, Aug 10, 1:55 PM PDT, 18 minutes before
Special Weather Statement
National Weather Service Elko NV
155 PM PDT Wed Aug 10 2022

NVZ036-037-102130-
Southern Lander County and Southern Eureka County NV-
Northern Lander County and Northern Eureka County NV-
155 PM PDT Wed Aug 10 2022

...A strong thunderstorm will impact portions of east central Lander
County through 230 PM PDT...

At 155 PM PDT, Doppler radar was tracking a strong thunderstorm 27
miles northwest of Grass Valley, moving north at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central Lander
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4005 11693 4008 11707 4030 11706 4025 11677
TIME...MOT...LOC 2055Z 187DEG 5KT 4016 11697

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

99
Special weather statement, Aug 10, 2:08 PM PDT, 5 minutes before
Special Weather Statement
National Weather Service Elko NV
208 PM PDT Wed Aug 10 2022

NVZ036-038-102145-
Southwest Elko County NV-
Northern Lander County and Northern Eureka County NV-
208 PM PDT Wed Aug 10 2022

...A strong thunderstorm will impact portions of southwestern Elko
and north central Eureka Counties through 245 PM PDT...

At 208 PM PDT, Doppler radar was tracking a strong thunderstorm near
Palisade, moving northeast at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Elko
and north central Eureka Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4045 11618 4050 11625 4068 11613 4054 11595
TIME...MOT...LOC 2108Z 228DEG 6KT 4052 11616

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

99
Special weather statement, Aug 10, 2:10 PM PDT, 3 minutes before
Special Weather Statement
National Weather Service Elko NV
210 PM PDT Wed Aug 10 2022

NVZ035-037-102145-
Southern Lander County and Southern Eureka County NV-
White Pine County NV-
210 PM PDT Wed Aug 10 2022

...Strong thunderstorms will impact portions of west central White
Pine and southeastern Eureka Counties through 245 PM PDT...

At 209 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Garden Pass to near Diamond Valley to 6
miles west of Eureka Airport. Movement was northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Heavy rainfall along with gusty winds could knock down tree
         limbs and blow around unsecured objects. Minor damage to
         outdoor objects is possible.

Locations impacted include...
Diamond Valley, Eureka Airport and Garden Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4003 11595 3985 11577 3958 11574 3948 11612
      3963 11610 3983 11619
TIME...MOT...LOC 2109Z 210DEG 27KT 3984 11611 3978 11604 3969 11608
3957 11613

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

98
Local storm report, Aug 10, 2:12 PM PDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
212 PM PDT WED AUG 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     TSTM WND GST     32 NNE NEW PASS SUMMIT  39.99N 117.32W
08/09/2022  M62 MPH          LANDER             NV   MESONET

            MESONET STATION RBTN2 RED BUTTE RAWS STATION
            ELEVATION: 5025 FT.

&&

91
Local storm report, Aug 10, 2:13 PM PDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
213 PM PDT WED AUG 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     TSTM WND GST     10 NNW VALMY            40.90N 117.23W
08/09/2022  M58 MPH          HUMBOLDT           NV   MESONET

            MESONET STATION UP984 9.7 NW VALMY (UPR)
            STATION ELEVATION: 4404 FT.

&&

91

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:12 PM PDTSpecial Weather StatementLKN33 min
Aug 9, 5:44 PM PDTSpecial Weather StatementLKNEureka46 min
Aug 9, 6:45 PM PDTSpecial Weather StatementLKN45 min
Aug 9, 7:37 PM PDTSpecial Weather StatementLKN38 min
Aug 10, 12:18 PM PDTSpecial Weather StatementLKNEureka27 min
Aug 10, 12:41 PM PDTSpecial Weather StatementLKNEureka34 min
Aug 10, 12:50 PM PDTFlood WatchLKNWhite Pine34 hr
Aug 10, 12:51 PM PDTSpecial Weather StatementLKNEureka24 min
Aug 10, 12:52 PM PDTSpecial Weather StatementLKNLander23 min
Aug 10, 1:02 PM PDTAreal Flood AdvisoryLKNLander118 min
Aug 10, 1:06 PM PDTAreal Flood AdvisoryLKNEureka114 min
Aug 10, 1:15 PM PDTSpecial Weather StatementLKNEureka30 min
Aug 10, 1:15 PM PDTSpecial Weather StatementLKNEureka30 min
Aug 10, 1:19 PM PDTAreal Flood AdvisoryLKNLander3 hr
Aug 10, 1:40 PM PDTSpecial Weather StatementLKNEureka35 min
Aug 10, 1:41 PM PDTSpecial Weather StatementLKNEureka34 min
Aug 10, 1:44 PM PDTAreal Flood AdvisoryLKNEureka, Lander3 hr
Aug 10, 1:55 PM PDTSpecial Weather StatementLKNLander35 min
Aug 10, 1:59 PM PDTAreal Flood AdvisoryLKNEureka3 hr
Aug 10, 2:04 PM PDTSevere Thunderstorm WarningLKNEureka26 min
Aug 10, 2:08 PM PDTSpecial Weather StatementLKN37 min
Aug 10, 2:10 PM PDTSpecial Weather StatementLKNEureka35 min
Aug 10, 2:16 PM PDTSpecial Weather StatementLKNEureka29 min
Aug 10, 2:25 PM PDTSpecial Weather StatementLKNEureka35 min
Aug 10, 2:27 PM PDTAreal Flood AdvisoryLKNEureka3 hr
Aug 10, 2:28 PM PDTSpecial Weather StatementLKN32 min
Aug 10, 2:33 PM PDTAreal Flood AdvisoryLKNElko, Eureka2 hr
Aug 10, 2:34 PM PDTSpecial Weather StatementLKNLander26 min
Aug 10, 2:45 PM PDTAreal Flood AdvisoryLKNElko107 min
Aug 10, 2:45 PM PDTSpecial Weather StatementLKNEureka30 min
Aug 10, 2:52 PM PDTAreal Flood AdvisoryLKNLander21 min
Aug 10, 3:00 PM PDTSpecial Weather StatementLKNLander30 min
Aug 10, 3:01 PM PDTSpecial Weather StatementLKN29 min
Aug 10, 3:03 PM PDTSpecial Weather StatementLKN27 min
Aug 10, 3:08 PM PDTSpecial Weather StatementLKN37 min
Aug 10, 3:13 PM PDTFlash Flood WarningLKNLander83 min
Aug 10, 3:14 PM PDTSevere Thunderstorm WarningLKNLander31 min
Aug 10, 3:25 PM PDTSpecial Weather StatementLKN35 min
Aug 10, 3:26 PM PDTSpecial Weather StatementLKNElko34 min
Aug 10, 3:39 PM PDTSpecial Weather StatementLKN36 min
Aug 10, 3:42 PM PDTSpecial Weather StatementLKNLander33 min
Aug 10, 3:43 PM PDTSpecial Weather StatementLKN32 min
Aug 10, 3:45 PM PDTSpecial Weather StatementLKNEureka30 min
Aug 10, 3:47 PM PDTSpecial Weather StatementLKN28 min
Aug 10, 3:52 PM PDTSevere Thunderstorm WarningLKNLander23 min
Aug 10, 3:55 PM PDTAreal Flood AdvisoryLKNElko3 hr
Aug 10, 3:59 PM PDTSpecial Weather StatementLKN31 min
Aug 10, 4:03 PM PDTSpecial Weather StatementLKNElko27 min
Aug 10, 4:13 PM PDTAreal Flood AdvisoryLKNElko119 min
Aug 10, 4:40 PM PDTSpecial Weather StatementLKNLander35 min
Aug 10, 4:43 PM PDTSpecial Weather StatementLKN47 min
Aug 10, 4:51 PM PDTAreal Flood AdvisoryLKNElko107 min
Aug 10, 4:59 PM PDTSpecial Weather StatementLKN31 min

Nearby

Flash Flood Warnings in Nevada, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.